South Carolina, 2009

Damaging Wind in South Carolina, August 3, 2009

August 3, 2009 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm produced some wind damage in Aiken county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm produced some wind damage in Aiken county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 3, 1:19 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 1:19 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT MON AUG 3 2009

.SYNOPSIS...
DRIER AIR WILL FILTER INTO THE FORECAST AREA THROUGH TUESDAY. A
WEAKENING FRONT NEAR THE AREA WILL HELP CAUSE SCATTERED
THUNDERSTORMS WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SIGNIFICANT DRYING ALOFT AS SEEN ON WATER VAPOR IMAGERY. ISOLATED
THUNDERSTORM IN THE PEE DEE DEVELOPED IN WEAK SURFACE TROUGH.
ISOLATED SHOWERS/THUNDERSTORMS SHOULD REMAIN MAINLY EAST OF THE
AREA THIS AFTERNOON/EVENING WHERE MOISTURE IS DEEPER. MOSTLY CLEAR
SKY EXPECTED OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE MODELS SHOW FURTHER DRYING BEHIND A MID-LEVEL SHORTWAVE TROUGH
TONIGHT. THE SURFACE FEATURE NEAR THE REGION APPEARS DIFFUSE. THE
THUNDERSTORM CHANCE APPEARS VERY LOW TUESDAY WITH AIR MASS CAPPED.
ALL OF THE MOS GUIDANCE INDICATES VERY LOW POPS. THE MOS
TEMPERATURES ARE ALSO CONSISTENT. MOISTURE AND INSTABILITY
RETURNING WEDNESDAY AFTERNOON AHEAD OF AN APPROACHING FRONT.
BETTER FORCING FOR CONVECTION APPEARS TO BE IN THE CAROLINA
MOUNTAINS. LEE SIDE SURFACE TROUGH/MODERATE INSTABILITY AND
POSSIBLE LATE DAY SHORT WAVE SUPPORTS CHANCE POPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MODELS SHOW A FRONT/TROUGH STALLING NEAR THE REGION WITH BUILDING H5
HEIGHTS LATE IN THE PERIOD. THE GFS ENSEMBLE GUIDANCE SUPPORTS
CHANCE POPS WITH TEMPERATURES NEAR OR ABOVE CLIMATOLOGY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. DRIER AIR IS
WORKING IN FROM THE WEST AND DEEPER MOISTURE AND BLOSSOMING
CONVECTION IS OCCURRING EAST OF THE TERMINALS. SCATTERED CUMULUS
CLOUDS SHOULD DISSIPATE WITH SUNSET THIS EVENING AND WINDS WILL
GENERALLY BE LIGHT AND VARIABLE OVERNIGHT. COULD BE SOME LIGHT FOG
WITH LINGERING MOISTURE AT OGB/AGS...AND WILL INCLUDE MVFR
VISIBILITIES DURING THE 09Z-12Z TIME FRAME.

EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON AND EVENING
CONVECTION ON WEDNESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 3, 3:20 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT MON AUG 3 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS THE AREA TODAY. AHEAD OF THE
FRONT...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE.
A FEW STORMS MAY REACH SEVERE LIMITS...MAINLY ACROSS THE EASTERN
AND SOUTHERN MIDLANDS...WITH THE THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 5:32 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT MON AUG 3 2009

SCZ030-032330-
AIKEN-
632 PM EDT MON AUG 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELVEDERE...MOVING SOUTHEAST AT 20 MPH.

PEA SIZED HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 80 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
August 3, 6:34 PM EST to 6:35 PM EST
Where
Aiken County, New Ellenton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.420, -81.700

Sheriff reported powerlines down on Whiskey Road and Risher Ave. in New Ellenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177061.